Colorado, 2008

Hail in Colorado, May 21, 2008

May 21, 2008 · NWS GLD · 20 events in 2 counties and zones

Isolated thunderstorms developed over eastern Colorado and produced generally quarter to half dollar size hail though a few reports of golf ball size hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated thunderstorms developed over eastern Colorado and produced generally quarter to half dollar size hail though a few reports of golf ball size hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 21, 1:28 PM MST, 38 minutes earlier.

Area forecast discussion, May 21, 1:28 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT WED MAY 21 2008

.DISCUSSION...
228 PM MDT WED MAY 21 2008

FORECAST PROBLEMS ARE NUMEROUS THROUGH THE SHORT TERM VERY WINDY
CONDITIONS AND SEVERE WEATHER AT THE TOP OF THE LIST. SATELLITE
CONTINUING TO SHOW THE AMPLIFICATION PROCESS WELL UNDERWAY FROM THE
CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. THEREFORE EXPECT SLOW IF
ANY CHANGE IN THE FLOW PATTERN.

TONIGHT/THURSDAY...WILL LET CURRENT WIND ADVISORY GO UNTIL 02Z.
THUNDERSTORMS HAVE BEGUN TO FORM ALONG DRY LINE AND INCOMING
SHORTWAVE WILL GO WITH FAIRLY HIGH POPS AHEAD OF THIS. FOR THURSDAY
SETUP IS LOOKING THE SAME FOR STRONG TO SEVERE THUNDERSTORMS OVER THE
NORTHEAST HALF OF THE FORECAST AREA. USED THE ECMWF/NAM FOR DIVIDING
LINE BETWEEN VERY DRY AND MOIST AIR. TO THE WEST OF THIS LINE WILL
BE THE RED FLAG WARNING AND WIND HIGHLIGHTS. MODELS GIVING
CONSISTENT NUMBERS HIGH WIND WARNING CRITERIA IN COLORADO. WILL PUT
A HIGH END WIND ADVISORY JUST TO THE EAST OF THE AIR. BIG GRADIENT
ON TEMPERATURES FROM SOUTHWEST TO NORTHEAST.

THURSDAY NIGHT/FRIDAY...STRONG TO SEVERE THUNDERSTORMS TO CONTINUE
INTO THE EVENING. FRIDAY HAS A SIMILAR SETUP TO TODAY EXCEPT STORMS
MAY GET GOING A LITTLE FURTHER EAST THAN TODAY. WILL HIT POPS
ACCORDINGLY. ALSO GUIDANCE WOULD SUGGEST ANOTHER WIND HIGHLIGHT AS
WELL.

FRIDAY NIGHT/SATURDAY...THUNDERSTORMS END WITH GREATER COVERAGE
NORTHEAST DURING THE NIGHT. FOR SATURDAY...BEST OF THE MID LEVEL
PARAMETERS DO NOT LINE UP WITH THE LOW LEVELS. DRY LINE IS VERY CLOSE
TO THE EASTERN END OF THE AREA IF IT IS CORRECT. PUT IN LOW CHANCE
POPS...WITH GREATEST CHANCE EAST...TO COVER UNCERTAINTY.

SATURDAY NIGHT THROUGH MONDAY...MODEL GUIDANCE PRETTY MUCH IN
AGREEMENT. PRETTY MUCH SIDED WITH THE ECMWF SINCE IT HAS BEEN THE
MOST CONSISTENT. HARD TO PIN DOWN THUNDRSTORM CHANCES/LOCATIONS
SATURDAY INTO SUNDAY WITH MID LEVEL MOISTURE AND LIFT OUT OF PHASE
WITH LOW LEVEL MOISTURE AND CONVERGENCE. BEST MID LEVEL/UPPER LIFT
IS WEST BUT HAVE DRIER LOW LEVEL AIR MASS WITH DRY MID LEVELS EAST.
PRETTY MUCH KEPT SLIGHT CHANCE TO CHANCE ON SATURDAY AND SATURDAY
NIGHT. INITIAL FOCUS ON SUNDAY AFTERNOON WILL BE OVER THE SOUTHWEST
BUT PARAMETERS IMPROVE THROUGH SUNDAY NIGHT INCREASED LIFT WITH
FRONT AND SHORTWAVE TROUGH. MONDAY AND MONDAY NIGHT LOOKS
INTERESTING WITH POST FRONTAL UPSLOPE REGIME OVER THE AREA WITH
SHORTWAVE ENERGY COMING OVER THE TOP. BROADBRUSHED CHANCES THIS
PERIOD. WENT ABOVE GUIDANCE FOR MAXES SUNDAY WITH GOOD WARM AIR
ADVECTION IN ADVANCE OF THE FRONT AND BELOW GUIDANCE ON MONDAY WITH
CLOUDS AND UPSLOPE WINDS.

BULLER

TUESDAY AND WEDNESDAY...RIDGE FORECAST TO AMPLIFY OVER THE CENTRAL
PLAINS TUESDAY AND WEDNESDAY AHEAD OF SHORTWAVE TROUGH MOVING ACROSS
THE GREAT BASIN. ALTHOUGH SHORTWAVE ENERGY BY EJECT AHEAD OF THE
MAIN DISTURBANCE...TIMING THEM VERY DIFFICULT AT THAT TIME RANGE. SO
WILL KEEP POPS IN THE 10 TO 20 RANGE. HEDGED TOWARDS WARMER GUIDANCE
UNDER THE RIDGE.

THANKS TO ALL FOR COLLABORATION.

24
&&

.AVIATION...
1152 AM MDT WED MAY 21 2008

FOR THE 18Z TAFS...VFR CONDITIONS WILL CONTINUE THROUGH 12Z AT KGLD
AND KMCK WITH STRONG SOUTHERLY WINDS (20-40 KNOTS) AND CIRRUS
EXPECTED THROUGH MOST OF THE PERIOD. KGLD MAY SEE SOME THUNDERSTORMS
IN THE VICINITY AFTER 22Z. AFTER 12Z LOW LEVEL CLOUDS MOVE IN TO THE
KMCK TERMINAL AND BRING CONDITIONS DOWN TO MVFR...THESE LOW CLOUDS
WILL REMAIN THROUGH MOST OF THE MORNING.

KJ

&&

.FIRE WEATHER...

HAVE UPDATED THE FIRE WEATHER WATCH TO RED FLAG WARNING EXCEPT FOR A
COUPLE OF COUNTIES. DUNDY AND RAWLINS COUNTIES HAVE BEEN REMOVED
SINCE WILL BE COOL TEMPERATURES...CLOUDY SKIES...AND HIGHER
DEWPOINTS. THE WARNING WILL BE FOR THE SAME TIME AS THE WATCH.
EXPECT VERY DANGEROUS CONDITIONS FOR THURSDAY.

JUST A HEADS UP. IT LOOKS LIKE ADDITIONAL FIRE WEATHER HIGHLIGHTS
WILL BE NEEDED FRIDAY AND SATURDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001>003-013>015-027>029-041-042.

     RED FLAG WARNING FROM 11 AM MDT /12 PM CDT/ TO 9 PM MDT /10 PM
     CDT/ THURSDAY FOR KSZ001-013-014-027-028-041-042.

     WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
     THURSDAY FOR KSZ001-013-014-027-028-041-042.

NE...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     NEZ079>081.

CO...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.

     RED FLAG WARNING FROM 11 AM TO 9 PM MDT THURSDAY FOR COZ252>254.

     HIGH WIND WARNING FROM 6 AM TO 6 PM MDT THURSDAY FOR COZ090>092.

&&

WFO GOODLAND
Hazardous weather outlook, May 21, 9:30 AM MST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT WED MAY 21 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT WED MAY 21 2008 /1130 AM CDT WED MAY 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT GENERALLY WEST OF A MCCOOK NEBRASKA TO
GOVE KANSAS LINE THROUGH EARLY TONIGHT. THIS AREA IS ALSO IN AN AREA
OF VERY HIGH TO EXTREME FIRE DANGER. ALL OUTDOOR BURNING SHOULD BE
AVOIDED.

ISOLATED TO SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE... WILL
MOVE INTO FAR EASTERN COLORADO AND ADJACENT LOCATIONS IN WESTERN
KANSAS AND NEBRASKA LATE THIS AFTERNOON...CONTINUING TO THE NORTHEAST AND
OUT OF THE TRI-STATE AREA EARLY THURSDAY MORNING. HAIL...STRONG
WINDS AND CLOUD TO GROUND LIGHTNING ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OVER THE NEXT SEVERAL DAYS THE TRI-STATE AREA WILL ENCOUNTER VERY
WINDY CONDITIONS FROM THE SOUTH. WIND ADVISORIES WILL LIKELY BE
NEEDED AND HIGH WIND WARNINGS POSSIBLE. A DRYLINE WILL ALSO BE IN
THE AREA AND ACT AS A FOCUS FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE ALL
POSSIBLE.

BEHIND THE DRYLINE RELATIVE HUMIDITIES WILL FALL INTO THE 5 TO 15
PERCENT RANGE. WITH SUCH LOW RELATIVE HUMIDITY AND SOUTH WINDS OF
30 TO 40 MPH WITH HIGHER GUSTS EXTREME FIRE DANGER WILL EXIST. FIRE
WEATHER WATCHES AND RED FLAG WARNINGS WILL LIKELY BE NEEDED. ALL
OUTDOOR BURNING SHOULD BE AVOIDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO EARLY
EVENING.

DDT/KJ

The radar

The Goodland radar (KGLD), 90 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Yuma

When
May 21, 2:06 PM MST
Where
Yuma County, Joes
Measured
0.75 in hail
Reported by
Public
Coordinates
39.650, -102.680

Hail, Yuma

When
May 21, 2:25 PM MST
Where
Yuma County, 6 mi SW of Joes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.589, -102.760

Hail, Yuma

When
May 21, 2:44 PM MST
Where
Yuma County, 1 mi N of Joes
Measured
1 in hail
Reported by
Public
Coordinates
39.664, -102.680

Quarter size hail was reported to have covered the ground.

Hail, Yuma

When
May 21, 2:57 PM MST
Where
Yuma County, 4 mi NW of Joes
Measured
1.25 in hail
Reported by
Public
Coordinates
39.691, -102.733

Hail, Yuma

When
May 21, 3:14 PM MST to 3:16 PM MST
Where
Yuma County, Joes
Measured
1 in hail
Reported by
Public
Coordinates
39.650, -102.680

Multiple reports of penny to quarter size hail relayed by the NSSL SHAVE project.

Hail, Yuma

When
May 21, 3:18 PM MST
Where
Yuma County, 1 mi N of Abarr
Measured
1.25 in hail
Reported by
Public
Coordinates
39.864, -102.720

Hail, Yuma

When
May 21, 3:30 PM MST
Where
Yuma County, 9 mi S of Yuma
Measured
1 in hail
Reported by
Public
Coordinates
39.990, -102.720

Hail, Yuma

When
May 21, 3:47 PM MST
Where
Yuma County, 4 mi SE of Yuma
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.079, -102.666

Hail, Yuma

When
May 21, 3:50 PM MST
Where
Yuma County, Yuma
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.120, -102.720

A storm chaser relayed a report of quarter size hail via Spotter Network.

Hail, Yuma

When
May 21, 3:56 PM MST to 3:57 PM MST
Where
Yuma County, 7 mi N of Abarr
Measured
1.75 in hail
Property damage
$4,000
Reported by
Public
Coordinates
39.951, -102.720

NSSL SHAVE project relayed public report of golf ball size lasting one minute. This hail resulted in damage to a vehicle.

Hail, Yuma

When
May 21, 4:01 PM MST
Where
Yuma County, 7 mi E of Yuma
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.120, -102.588

A storm chaser relayed a report of penny size hail via Spotter Network.

Hail, Yuma

When
May 21, 4:01 PM MST
Where
Yuma County, 6 mi NE of Yuma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.181, -102.640

Hail, Yuma

When
May 21, 4:05 PM MST
Where
Yuma County, 3 mi NW of Eckley
Measured
1 in hail
Reported by
Public
Coordinates
40.151, -102.520

Hail, Yuma

When
May 21, 4:35 PM MST
Where
Yuma County, 18 mi N of Eckley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.380, -102.480

Hail, Kit Carson

When
May 21, 5:42 PM MST
Where
Kit Carson County, 2 mi E of Flagler
Measured
0.75 in hail
Reported by
Public
Coordinates
39.300, -103.033

Hail, Kit Carson

When
May 21, 5:48 PM MST
Where
Kit Carson County, 11 mi SW of Seibert
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.187, -103.025

The hail was reported to be flat and soft.

Hail, Kit Carson

When
May 21, 6:27 PM MST
Where
Kit Carson County, Seibert
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.300, -102.880

Hail, Kit Carson

When
May 21, 6:37 PM MST
Where
Kit Carson County, 5 mi SW of Seibert
Measured
1.75 in hail
Reported by
Public
Coordinates
39.249, -102.946

NSSL SHAVE project relayed a report of golf ball size hail.

Hail, Kit Carson

When
May 21, 6:45 PM MST
Where
Kit Carson County, 8 mi N of Seibert
Measured
0.88 in hail
Reported by
Public
Coordinates
39.416, -102.880

Hail, Kit Carson

When
May 21, 6:48 PM MST
Where
Kit Carson County, 8 mi NNE of Seibert
Measured
0.75 in hail
Reported by
Public
Coordinates
39.407, -102.823

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101648, 101649, 101650, 101651, 101666, 101652, 101653, 101654, 101655, 101665, 101656, 101657, 101658, 101659, 101660, 101661, 101662, 101667, 101663, 101664.